Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 7, NWS Houston/Galveston, TX

September 13, 2008Brazoria County, Galveston County, Harris County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 13, 2008, 5:05 AM CDT for Brazoria County, Galveston County, Harris County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2008, 5:05 AM CDT (10:05 UTC)
Expired
Sep 13, 2008, 8:00 AM CDT
In force
3 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

Counties Brazoria County, TX, Galveston County, TX, Harris County, TX

The radar

The Houston radar (KHGX), 34 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2008-09-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2008-09-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1018 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 131005
FFWHGX
TXC039-167-201-131300-
/O.NEW.KHGX.FF.W.0007.080913T1005Z-080913T1300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
505 AM CDT SAT SEP 13 2008

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN BRAZORIA COUNTY IN SOUTHEAST TEXAS...
  WESTERN GALVESTON COUNTY IN SOUTHEAST TEXAS...
  SOUTHERN HARRIS COUNTY IN SOUTHEAST TEXAS...

* UNTIL 800 AM CDT

* AT 501 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
THAT FLASH FLOODING WAS LIKELY FROM PERSISTENT THUNDERSTORMS 
ROTATING AROUND HURRICANE IKE. 

* LOCATIONS IN THE FLOOD WARNING INCLUDE BUT ARE NOT LIMITED TO THE
  MEDICAL CENTER...HERMAN PARK...GALVESTON STATE PARK...ELLINGTON
  FIELD...CHOCOLATE BAYOU...WEBSTER...SOUTH HOUSTON...SANTA FE...
  PEARLAND...PASADENA...NASSAU BAY...LEAGUE CITY...JAMAICA BEACH...
  HITCHCOCK...HILLCREST...GALENA PARK...FRIENDSWOOD...DICKINSON...
  BROOKSIDE VILLAGE AND ALVIN.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY AND ASK THEM TO RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE.

LAT...LON 2911 9511 2913 9511 2918 9503 2920 9506
      2917 9512 2919 9514 2914 9515 2909 9514
      2908 9517 2938 9532 2974 9541 2975 9516
      2927 9498 2920 9504 2918 9503 2922 9497
      2919 9495

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 13, 3:33 AM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Sep 13, 3:33 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
333 AM CDT SAT SEP 13 2008

          ...HURRICANE IKE OVER GALVESTON BAY...
       ...STRONG WINDS AND HEAVY RAIN TO PERSIST THIS MORNING...

.DISCUSSION...
HURRICANE IKE MADE LANDFALL AROUND 210 AM NEAR GALVESTON AS A CAT
2 STORM. STRONG WINDS AND UNUSUALLY HIGH STORM SURGE PLAGUED THE
AREA BRINGING PLENTY OF MISERY. IKE CONTINUES TO TREK NORTH
NORTHWEST AT 10 TO 12 MPH SO THE RAIN AND WINDS WILL CONTINUE FOR
MUCH OF THE MORNING. DANGEROUS CONDITIONS STILL PREVAIL. RAIN
CHANCES AND WIND SPEEDS WILL GRADUALLY DIMINISH AS IKE MOVES
INLAND AND AWAY FROM THE COAST. REFER TO TPC FOR THE LATEST
ADVISORIES ON IKE. MOISTURE WILL LINGER OVER THE REGION THROUGH
SUNDAY EVENING AND WOULD EXPECT SHOWERS AND THUNDERSTORMS TO
DEVELOP ON THE PERIPHERY OF IKE. A COLD FRONT WILL CROSS SOUTHEAST
TEXAS SUNDAY NIGHT. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG
THE FRONT SUNDAY AND SUNDAY EVENING. A COOLER AND DRIER AIR MASS
WILL DEVELOP IN THE WAKE OF THE FRONT FOR THE REMAINDER OF NEXT
WEEK. 43

&&

.MARINE...
THE IMPACTS FROM IKE WILL BEGIN TO LESSEN LATER THIS
MORNING OVER THE GULF WATERS. WILL TREND THE WAVE HEIGHTS LOWER OVER
THE WESTERN ZONES THAN THE EASTERN ONES THIS MORNING.

THE VERY LARGE EYE OF IKE WILL CONTINUE MOVING OVER GALVESTON BAY
THROUGH ABOUT 5 AM...ALTHOUGH HURRICANE CONDITIONS SHOULD BEGIN OVER
THE SOUTHERN PORTIONS OF THE BAY BY 4 AM.

AFTER TODAY...A STRONG COLD FRONT WILL MOVE OFF THE COAST LATE
SUNDAY. SEAS WILL THEN GRADUALLY DIMINISH THROUGH THE WEEK IN THE
WAKE OF THE FRONT.

40

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      86  78  88  70  86 / 100  50  50  40  10
HOUSTON (IAH)              85  77  88  72  84 / 100  50  60  40  20
GALVESTON (GLS)            84  81  86  76  84 / 100  40  50  60  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...HURRICANE WARNING FOR THE FOLLOWING ZONES: BRAZORIA...CHAMBERS...
     GALVESTON...HARRIS...JACKSON...LIBERTY...MATAGORDA.

     FLOOD WATCH THROUGH SUNDAY MORNING FOR THE FOLLOWING ZONES:
     AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     HOUSTON...JACKSON...LIBERTY...MADISON...MATAGORDA...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WASHINGTON...WHARTON.

     HURRICANE WIND WARNING UNTIL 7 AM CDT SUNDAY FOR THE FOLLOWING
     ZONES: FORT BEND...GRIMES...HOUSTON...MADISON...
     MONTGOMERY...POLK...SAN JACINTO...TRINITY...WALKER...
     WALLER...WHARTON.

     TROPICAL STORM WIND WARNING UNTIL 7 AM CDT SUNDAY FOR THE
     FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...COLORADO...
     WASHINGTON.

GM...HURRICANE WARNING FOR THE FOLLOWING ZONES: GALVESTON BAY...
     MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

&&

DISCUSSION...43
AVIATION/MARINE...40
Hazardous weather outlook, Sep 13, 4:55 AM CDT, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
455 AM CDT SAT SEP 13 2008

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-140000-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
455 AM CDT SAT SEP 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HURRICANE IKE HAS MADE LANDFALL NEAR GALVESTON AROUND 2 AM THIS
MORNING. PERIODS OF HEAVY RAIN WILL PERSIST THIS MORNING AS IKE
TRACKS TO THE NORTH AT 10 TO 12 MPH. FLOODING WILL BE POSSIBLE
WITH IKE. THERE WILL ALSO BE A TORNADO THREAT WITH SOME OF THE
RAINBANDS AS IKE MOVES ONSHORE. RESIDENTS OF SOUTHEAST TEXAS ARE
STRONGLY ENCOURAGED TO CONTINUE TO MONITOR THE LATEST FORECASTS
AND STATEMENTS ON IKE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

DEEP MOISTURE LINGERING IN THE WAKE OF IKE WILL LEAD TO ADDITIONAL
SHOWERS AND THUNDERSTORMS ON SUNDAY. A COLD FRONT CROSSING THE
REGION ON SUNDAY EVENING WILL ALSO SERVE AS A FOCUS FOR ADDITIONAL
THUNDERSTORMS SUNDAY EVENING. COOLER AND DRIER CONDITIONS ARE
EXPECTED IN THE WAKE OF THE FRONT FOR MUCH OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED.

In the hours before

Local storm report, Sep 13, 2:57 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
257 AM CDT SAT SEP 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0229 AM     HURRICANE        HOUSTON                 29.77N  95.39W
09/13/2008                   HARRIS             TX   ASOS

            KIAH REPORTED A 64 MPH GUST

&&

EVENT NUMBER HGX0800103

MOSIER
Local storm report, Sep 13, 2:58 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
258 AM CDT SAT SEP 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0254 AM     HURRICANE        HOUSTON                 29.77N  95.39W
09/13/2008                   HARRIS             TX   OTHER FEDERAL

            80 MPH WIND GUST REPORTED ON UNIVERSITY OF HOUSTON MAIN
            CAMPUS

&&

EVENT NUMBER HGX0800104

MOSIER
Local storm report, Sep 13, 3:41 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
341 AM CDT SAT SEP 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0330 AM     HURRICANE        20 E GALVESTON          29.23N  94.56W
09/13/2008                   GMZ355             TX   BUOY

            BOUY 42035 REPORTED SUSTAINED WINDS OF 58 MPH WITH 81
            MPH GUSTS

&&

EVENT NUMBER HGX0800105

MOSIER
Local storm report, Sep 13, 4:26 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
426 AM CDT SAT SEP 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0420 AM     HURRICANE        GALVESTON               29.23N  94.89W
09/13/2008                   GALVESTON          TX   TIDE GAUGE

            GALVESTON PLEASURE PIER REPORTED SUSTAINED WINDS AT 53
            MPH WITH GUSTS 78 MPH

&&

EVENT NUMBER HGX0800106

MOSIER
Local storm report, Sep 13, 4:29 AM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
429 AM CDT SAT SEP 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HURRICANE        HOUSTON                 29.77N  95.39W
09/13/2008                   HARRIS             TX   ASOS

            KIAH REPORTED SUSTAINED 53 MPH WINDS WITH GUSTS TO 82
            MPH

&&

EVENT NUMBER HGX0800107

MOSIER
Local storm report, Sep 13, 4:34 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
434 AM CDT SAT SEP 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0400 AM     HURRICANE        20 E GALVESTON          29.23N  94.56W
09/13/2008                   GMZ355             TX   BUOY

            BOUY 42035 REPORTED 85 MPH GUST

&&

EVENT NUMBER HGX0800108

MOSIER

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 3:04 AM CDTAreal Flood AdvisoryHGXBrazoria, Galveston, Harris3 hr
Sep 13, 5:25 AM CDTRiver Flood WarningHGXGalveston, Harris24 hr
Sep 13, 6:53 AM CDTRiver Flood WarningHGXHarris14 hr
Sep 13, 6:53 AM CDTRiver Flood WarningHGXHarris14 hr
Sep 13, 6:53 AM CDTRiver Flood WarningHGXHarris45 hr
Sep 13, 6:53 AM CDTRiver Flood WarningHGXGalveston, Harris24 hr
Sep 13, 6:53 AM CDTRiver Flood WarningHGXGalveston, Harris37 hr
Sep 13, 7:20 AM CDTRiver Flood WarningHGXHarris24 hr
Sep 13, 7:20 AM CDTRiver Flood WarningHGXHarris4 days
Sep 13, 7:54 AM CDTFlash Flood WarningHGXHarris3 hr
Sep 13, 9:06 AM CDTFlash Flood WarningHGXChambers, Galveston, Grimes, Harris, Liberty, Montgomery and 2 more3 hr
Sep 13, 9:29 AM CDTRiver Flood WarningHGXMontgomery4 days
Sep 13, 9:29 AM CDTRiver Flood WarningHGXHarris, Liberty6 days
Sep 13, 9:29 AM CDTRiver Flood WarningHGXHarris, Montgomery45 hr
Sep 13, 11:17 AM CDTSmall Craft AdvisoryHGX23 hr
Sep 13, 11:23 AM CDTWind AdvisoryHGXAustin, Brazos, Burleson, Colorado, Fort Bend, Jackson and 4 more5 hr
Sep 13, 11:28 AM CDTInland Tropical Storm WarningHGXGrimes, Houston, Madison, Montgomery, Polk, San Jacinto and 2 more5 hr
Sep 13, 11:28 AM CDTTropical Storm WarningHGXBrazoria, Chambers, Galveston, Harris, Liberty5 hr
Sep 13, 11:46 AM CDTSpecial Marine WarningHGX59 min
Sep 13, 11:57 AM CDTFlash Flood WarningHGXGrimes, Harris, Liberty, Montgomery, Polk, San Jacinto and 3 more3 hr
Sep 13, 1:59 PM CDTRiver Flood WarningHGXHarris44 hr
Sep 13, 1:59 PM CDTRiver Flood WarningHGXHarris7 hr
Sep 13, 1:59 PM CDTRiver Flood WarningHGXHarris, Montgomery65 hr
Sep 13, 2:35 PM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery, Polk, San Jacinto115 min
Sep 13, 4:34 PM CDTCoastal Flood StatementHGXBrazoria, Chambers, Galveston, Harris, Jackson, Liberty and 1 more46 hr
Sep 13, 4:37 PM CDTWind AdvisoryHGXHouston, Madison, Polk, San Jacinto, Trinity, Walker3 hr
Sep 13, 4:46 PM CDTTornado WarningHGXLiberty, Montgomery, Polk59 min
Sep 13, 4:47 PM CDTFlash Flood WarningHGXHarris, Liberty, Montgomery, Polk, San Jacinto112 min
Sep 13, 5:15 PM CDTRiver Flood WarningHGXHarris, Montgomery50 hr
Sep 13, 6:08 PM CDTRiver Flood WarningHGXHarris, Montgomery3 days

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.